Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 38, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 2, 2003, 2:50 PM EDT for Oscoda County, Michigan. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2003, 2:50 PM EDT (18:50 UTC)
- Expired
- Aug 2, 2003, 3:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Oscoda County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 583 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 021850
SVRAPX
MIC135-021945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
250 PM EDT SAT AUG 2 2003
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OSCODA COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 345 PM EDT
* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES NORTHEAST OF LUZERNE...OR ABOUT 4 MILES
SOUTHWEST OF MIO...MOVING NORTHEAST AT 20 MPH. A SPOTTER 2 MILES
EAST OF LUZERNE REPORTED DIME SIZED HAIL AT 250 PM.
* THE SEVERE THUNDERSTORM WILL REACH...
MIO AROUND 255 PM EDT
FAIRVIEW AROUND 310 PM EDT
COMINS AROUND 315 PM EDT
MCKINLEY AROUND 320 PM EDT
REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.
LAT...LON 4453 8423 4463 8430 4470 8434 4486 8394
4486 8388 4454 8392
$$
&
JZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:49 AM EDT, 4 hours 1 minute earlier.
Area forecast discussion, Aug 2, 10:49 AM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1049 AM EDT SAT AUG 2 2003 CLOSED 500 MB LOW IS HOLDING OVER THE ARROWHEAD OF MN LATE THIS MORNING...WITH A BROAD SURFACE LOW OVER WISCONSIN AND LAKE MICHIGAN. AREAS OF FOG ARE LIFTING INTO A LOW CU DECK ACROSS MUCH OF THE CWA...WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE. MODIFIED 12Z APX SOUNDING FOR 81/64 SHOWS 1900 J/KG OF CAPE...LIS AROUND -4 AND PWS OF 1.10 INCHES THIS AFTERNOON. WIND FIELDS ARE VERY WEAK (5 KTS AT 850 MB AND 15 KTS AT 500 MB) AND SYNOPTIC FORCING WILL BE HARD TO COME BY. WILL HAVE TO RELY ON ANY LAKE BREEZE BOUNDARIES THAT DEVELOP LATER THIS AFTERNOON FOR FOCUS COUPLED WITH THE AVAILABLE INSTABILITY AND LOW LEVEL MOISTURE. DO NOT EXPECT ANY SEVERE STORMS AT THIS POINT...BUT IF ANY DO REACH SEVERE LIMITS THESE WILL BE OF THE PULSE/VERY SHORT-LIVED VARIETY. GOING FORECAST HANDLES THE CHANCE OF SHRA/TSRA NICELY. TEMP AND WINDS ARE ALSO ON TARGET. THEREFORE...WILL NOT UPDATE AT THIS TIME. .APX...NONE. EME
Hazardous weather outlook, Aug 2, 2:22 PM EDT, 28 minutes before
MIZ008-015>036-041-042-031100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 222 PM EDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTHERN MICHIGAN THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS WILL LIKELY BECOME SEVERE...PRODUCING HAIL UP TO ONE INCH IN DIAMETER AND LOCALLY GUSTY WINDS TO 60 MPH. THE BEST CHANCE OF SEVERE WEATHER WILL BE THROUGH 10 PM. LOCALLY HEAVY RAIN OF 1 TO 2 INCHES PER HOUR IS POSSIBLE WITH SOME OF THE STRONGER STORMS. AREAS OF DENSE FOG WILL DEVELOP AFTER MIDNIGHT...ESPECIALLY ACROSS EASTERN UPPER AND LAKESHORE AREAS OF NORTHERN MICHIGAN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY EXPECT AREAS OF DENSE FOG ACROSS EASTERN UPPER AND LAKESHORE AREAS OF NORTHERN MICHIGAN EARLY SUNDAY MORNING. THE FOG SHOULD DISSIPATE BY 10 AM. THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH WEDNESDAY... MAINLY DURING THE AFTERNOON AND EVENING HOURS. TEMPERATURES WILL AVERAGE NEAR OR SLIGHTLY BELOW NORMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JK
In the hours before
Local storm report, Aug 2, 12:49 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1249 PM EDT SAT AUG 02 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM MANISTEE MI WIND DAMAGE
08/02/03 MANISTEE
MJPLocal storm report, Aug 2, 12:54 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1254 PM EDT SAT AUG 02 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM MANISTEE MI 52 MPH TSTORM WIND
08/02/03 MANISTEE MANISTEE AWOS GUST FROM
OBSERVATION AT 1235 EDT.
MJPThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:24 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 66 min |
| Aug 2, 1:24 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 66 min |
| Aug 2, 3:56 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.